A fairly exhaustive review of the literature revealed no report of acute hypercalcemia or of acute poisoning with parathyroid extract in man. The symptoms of overdosage not being well known, it is perhaps not unlikely that such a state could have been produced without recognition, the use of parathyroid extract, for a wide variety of indications, of late having become very extensive. The following case presented a diagnostic problem of considerable magnitude for some time before its solution was discerned:
E. W., a white boy, aged 5 years, was being treated for a severe case of purpura hemorrhagica. In addition to other measures such as transfusions and antivenin, he was given daily intramuscular injections of calcium gluconate and parathyroid extract, as well as calcium gluconate by mouth. One cc. (20 units) of parathyroid extract was ordered to be given daily, but by accident he received instead 1 ampule (5 cc.,
Lowenburg H, Ginsburg TM. ACUTE HYPERCALCEMIA: REPORT OF A CASE. JAMA. 1932;99(14):1166. doi:10.1001/jama.1932.27410660002010a
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: